Go Ad-Free
logoThe People's Perspective on Medicine

How Long Will Dizziness Last After Stopping Lexapro (Escitalopram)?

A reader experiences bouts of vertigo a month after stopping Lexapro. When will this withdrawal symptom disappear? What about duloxetine?

It is always smart to have an exit strategy. That is just as true when you begin taking a prescription medication as when you take a new job that might or might not be quite suitable. Doctors and pharmacists rarely warn about the best way to stop a medication, whether it’s a drug for heartburn or an allergy medicine. One reader found that stopping the antidepressant Lexapro (escitalopram) gave rise to persistent problems.

Symptoms After Stopping Lexapro:

Q. I was on Lexapro for almost 15 years. Due to accumulated sexual side effects, I finally decided to get off the drug.

With my psychiatrist’s guidance, we reduced the dosage over five weeks. I have been off this drug for about a month.

During the latter stages of tapering off, I started getting dizzy, and this has not gone away. I have bouts of dizziness throughout the day, and I get a quick burst of vertigo if I move my head or eyes rapidly. Will this dizziness ever go away?

Discontinuation Syndrome:

A. Stopping antidepressants like escitalopram (Lexapro) suddenly can trigger a “discontinuation syndrome.” That’s doctorspeak for withdrawal. Symptoms may include dizziness, vertigo, anxiety, amnesia, headaches, trouble concentrating, brain zaps (electric shock-like sensations in the head), tremor, fatigue, insomnia and digestive upset (Yasui-Furukori et al, Clinical Neuropharmacology, May-June, 2016).

Some people appear to be especially sensitive to withdrawal symptoms. It may take several more months for the dizziness to fade. Your experience suggests that, for you, five weeks was not a slow enough taper. You might be interested in one doctor’s recommendations on how to stop an antidepressant without difficulties.

Other People Describe What It’s Like Stopping Lexapro (Escitalopram)

Mal describes what happened when she was haphazard about taking escitalopram.

“I’ve been kind of bad about taking my medication recently, and I was up all night throwing up as a result. I’m super dizzy, super nauseous, and I’m having trouble sleeping. Given the symptoms, I’m pretty certain its discontinuation syndrome, or Lexapro withdrawal. I started taking my meds again last night, and I’m trying to get back on my schedule of taking them in the morning. Does anyone know how long it will be until I’m feeling better?”

There is no specific answer. Some people can phase off an antidepressant like Lexapro over several weeks. Others may take years. That is what happened to Pat’s daughter:

“My daughter was on Lexapro for anxiety for years. When she tried to come off it the withdrawal was unbearable. She finally got a doctor to prescribe it in liquid form. It took her several years but by decreasing the dose by 1 drop a month she was finally successful. She says she’ll never take any antidepressant again.”

Gradual Withdrawal:

Imagine how slow Pat’s daughter weaned herself off Lexapro. She reduced her dose by 1 drop a month! If that seems gradual, check out how some people stop taking Cymbalta (duloxetine).

This comes from Cindy. It’s long but worth the read!

“I was prescribed Cymbalta (Duloxetine) for Trigeminal Neuralgia [painful shock-like sensations on the face]. I was told it was a miracle drug and would help me with the pain. After starting Cymbalta the pain continued to get worse, and I ended up with anxiety, depression and suicidal thoughts.

“I started gaining weight right away and had inflammation in my whole body. My stomach was so big I was asked if I was pregnant. Then I started having cravings for alcohol, but when I did have a drink it made me feel horrible.

“I started feeling dizzy and weak, and I kept falling down. I was having brain fog, and I would forget what I was trying to say and couldn’t remember certain words. My eyesight was blurry, and I was having problems with my hearing. I began to lose interest in everyone and everything, including making love with my husband (ex now). I had no motivation.

“I started sweating horribly and began to lose my hair. I had high blood pressure and had blood work done and found out that I had high cholesterol and high liver enzymes. I was sweating profusely and was exhausted all the time, even though I slept a lot. My once perfect teeth now had multiple cavities, and the enamel was crumbling off. I had one tooth break down the middle, and one broke off at the gum line. There are so many more horrible things that happened to me. The list goes on forever. At times I thought I was dying, and other times I wanted to die.

“I ended up taking duloxetine for over 10 years and had gained over 80 pounds. My health was so poor I could hardly get out of bed. All this continued until I started doing a search on Cymbalta online. I found a support group on Facebook called Cymbalta Hurts Worse, and I joined it. There are 28,000 people in the group now who are trying to get off Cymbalta slowly and safely. Without them I would never have been able to get off Cymbalta.

“The way I tapered was to open the capsules and count the beads. I was taking 60 mg, and there were 356 beads in each capsule. I tapered off by 10% (of the previous amount) every two weeks. I had to take breaks until I stabilized, and it took me 2 1/2 years to completely taper off Cymbalta. I have lost some of the weight, and I hope to lose the rest. I lived through a nightmare while taking Cymbalta and then while tapering off it.

“My children are so happy to have their Mom back, and I’m so relieved that ‘I am back.’ I will never take another medication like Cymbalta again. Take care, everyone who is trying to taper off Cymbalta…it can be done!”

Final Words:

No one should ever stop an antidepressant suddenly! The prescriber should always be consulted. If such drugs should be stopped, the process must be really gradual under medical supervision.

We have written about the Ashton manual which provides much greater detail about withdrawal from benzodiazepines and antidepressants. You can learn more about these strategies at this link. The article is called:

Are You “Addicted” to Your Prescription Medicine?

Please share your own experience with stopping a medication in the comment section below.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.4- 617 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.”.
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.